Associated Press – “FDA Warns About Cipro, Other Antibiotics”

http://www.newsnet5.com/health/16822221/detail.html

FDA Warns About Cipro, Other Antibiotics
Drug, Others Increase Risks Of Ruptured Tendons, Agency Says

Associated Press | July 8, 2008

Drug safety officials Tuesday imposed the government’s most urgent safety warning on Cipro and similar antibiotics, citing evidence that they may lead to tendon ruptures, a serious injury that can leave patients incapacitated and needing extensive surgery.

The Food and Drug Administration ordered makers of flouroquinolone drugs – a potent class of antibacterials – to add a prominent “black box” warning to their products and develop new literature for patients emphasizing the risks.

Tendon ruptures are normally thought of as sports injuries, generally occurring usually among men in their mid-thirties. The link to treatment with the antibiotics is highly unusual, and scientists still don’t fully understand why it happens. However, FDA officials stressed that many of the serious injuries appear to be preventable if patients stop taking the drug at the first sign of pain or swelling in a tendon, call their doctor, and switch to another antibiotic.

The two leading drugs covered by the warning are Cipro, made by Bayer, and Levaquin, which is made by Ortho-McNeil. Cipro became a household name during the anthrax attacks of 2001. It is effective against that deadly bacteria, and is among the medications stockpiled by the government in case of a bio-terror attack. In everyday medicine, Cipro is often used to treat urinary tract infections. Levaquin is generally used to treat respiratory infections.

The FDA’s action came after the consumer group Public Citizen petitioned-and later sued-the agency for such warnings. Regulators took too long to act, complained Sidney Wolfe, head of the consumer group’s health section. Many injuries “would have been prevented if patients and doctors had known a pain in the tendon is an early sign that leads to rupture,” Wolfe said. Public Citizen’s original petition was filed nearly two years ago.

FDA officials pointed out that prescribing literature for the drug class already carried clear warnings of the risk of tendon rupture. They said the agency acted to emphasize the warnings because continued reports of injuries indicated that the message may not have gotten through to doctors and patients.

“The continued reports demonstrate additional steps are warranted to better manage the risk of tendon rupture,” said Renata Albrecht, director of an FDA office that focuses on unusual microbes.

FDA officials said they had received several hundred reports of tendon ruptures, but would not cite a specific number. Wolfe, of Public Citizen, said the number was 407 at the end of 2007, with another 341 reports of tendinitis. He continued to criticize the agency, saying it should also require drug makers to send individual letters to doctors about the risks. FDA officials said manufacturers could choose to send such letters on their own.

Tendons are cords of tissue that join muscles and bones, and are essential in movement. The most common kind of rupture reported to the FDA involved the Achilles tendon in the heel, but some also involved the rotator cuff in the shoulder, and tendons in the hands, biceps, and even the thumb.

Some of the ruptures reported to the FDA occurred without warning – the patient felt a snap or pop soon after starting treatment. That suggests flouroquinolone antibiotics may be toxic to some people, the FDA said.

But typically, patients felt some kind of pain or inflammation for a week or two before they suffered a tendon rupture. That suggests that many of the most serious problems can be avoided if patients stop the drug, officials said.

The FDA’s analysis found that patients with the highest risk of problems include people over 60, those with kidney, heart and lung transplants, and those also taking steroids.

Advertisements
Published in: on July 8, 2008 at 11:58 PM  Comments (3)  

The URI to TrackBack this entry is: https://digitizedrevolution.wordpress.com/2008/07/08/associated-press-fda-warns-about-cipro-other-antibiotics/trackback/

RSS feed for comments on this post.

3 CommentsLeave a comment

  1. Indeed, these adverse reactions happen more often than reported to average people, not just to those over 60 and not just to the ‘athletic’ type of individual. Public Citizen had to sue the FDA to get a black box warning, and many people who have sustained injuries from these drugs, like myself, believe that the reports of adverse reactions to this class of drugs are seriously underreported to the FDA, underestimated by the medical journals, and rarely acknowledged by the medical profession.

    The fact that Cipro and quinolones can cause permanent, untreatable tendon damage as highlighted by the need for a black box warning, that leaves patients with crippling untreatable pain, is only the tip of the iceberg when it comes to the other severe and permanently disabling adverse reactions that Cipro and other quinolones can inflict. The product information sheets provided by quinolone manufacturers fail to indicate that some individuals will suffer from multiple adverse reactions that will become permanent and untreatable. They list a wide variety of adverse reactions that would seriously impair anyone’s quality of life, psychological, neurological as well as physical, if one had to live with only a few of them for life. Some of these reactions can develop days, weeks or months after taking these pills as well, making if more difficult to identify the drugs as the culprit of the disease.

    I as well as numerous other individuals, who have tried to report these reactions to their physicians and the FDA, have been ‘ignored’ or ‘rebuffed’. I have a ‘constellation’ of symptoms from taking Cipro in 2006 that do not respond to treatment. My permanent adverse reactions include tinnitus, hyperacusis, visual distortions and light sensitivity, smell and taste perversion, insomnia, anhedonia, chronic fatigue, anxiety and severe depression, loss of appetite, peripheral neuropathy, hypertension, hyperlipidemia, hypothyroid, brain fog, memory problems, constipation and 25 pounds of weight loss in addition to the muscular and degenerative bone issues. Tendonitis is a small part of the entire picture. If you find this hard to believe, check the ADR lists for Cipro and Levaquin. They’re all listed, but are considered “rare” reactions. Only tendon damage and peripheral neuropathy are indicated as possible permanent adverse reactions. What I and many others dispute is how “rarely” they occur, and we report that many of these adverse reactions cannot be treated and remain permanent long after taking the drugs. And when people report that they do occur after taking Cipro, or Levaquin, doctors are reticent to admit they were caused by the drugs, especially if they develop in these ‘constellation’ of maladies.

    I feel sick every day, every minute of every day since July 2006. This is consistent with many of the reports of other individuals who took these quinolone drugs and experienced these ‘constellations’ of reactions that remain permanent till this day. My condition has deteriorated over these past years and continues to do so. No doctor has been able to treat any of my symptoms, let alone explain why they happened all at once.

    If Cipro can damage tendons, it certainly can damage other organs and muscles…which is why so many quinolone sufferers report a constellation of symptoms – because this class of drugs has the potential to cripple every system in the body, physiologically, neurologically and psychologically. There is a compilation of evidence at http://www.fqresearch.org, which should be reviewed by the FDA and medical profession. We hope that eventually the FDA will reexamine their data, that people will be taken seriously when they report these symptoms, that there will be stronger warnings as to the other permanent side effects of Cipro and related drugs, and that serious research efforts will begin to determine why this class of antibiotics are so damaging to some individuals, so others will not be injured.

    Contact me at dbcipro ‘at’ yahoo.com

    Leave a comment on my weblog http://deathbycipro.wordpress.com

  2. Wow, thanks for stopping by and sharing. I’m sorry to hear about what you’ve gone through.

  3. Thanks. The best way to spread the truth is to email the news media and tell them people are suffering out there… The american public needs to know the WHOLE truth. Unfortunately 2008 is like 1984 because the press, the FDA and big pharma only publish what they want us to see. No one would use this drug if they knew of the possibility of becoming incurably crippled. I have great medical coverage, unfortunately none of it can help me.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: